Tornadoes · United States · Texas · 2020

EF1 tornado, Wamba, Texas, May 16, 2020

This EF1 tornado ran 0.2 miles across Bowie County on May 16, 2020, touching down at 5:05 PM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 16, 2020
Touchdown
5:05 PM CDT (22:05 UTC)
Lifted
5:06 PM CDT (22:06 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Bowie County
Touchdown point
33.502, -94.168
Lift-off point
33.504, -94.170
Record number
2005161605-01

The damage survey

10 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • A waterspout was captured on video by a game warden and remained over water.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern Arkansas through the evening. Although daytime heating was limited due to extensive cloud cover and periods of showers, large scale forcing and adequate low level wind shear contributed to the development of numerous low-topped supercell showers and a few thunderstorms, several of which spawned tornadoes and wall clouds across portions of extreme Northeast Texas, Southwest Arkansas, and Southeast Oklahoma throughout the afternoon and evening. As drier air began to entrain ahead of this upper low pressure system, and the warm front had shifted north into the northern sections of Southwest Arkansas by mid-evening, the tornado threat subsided considerably.

An EF-1 tornado with estimated maximum winds near 95 mph briefly touched down and was documented on a smart phone camera crossing from Clem Ranch and moving northwest adjacent to a pond. The tornado tore portions of the roof off of a single family home and topped off the trunks of two trees before lifting as it crossed Akin Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS SHV issued a tornado warning for this county at 22:00 UTC, 5 minutes before the tornado touched down, in force until 22:20 UTC.

The county was under a tornado watch, issued at 20:27 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
19:11 UTC19:45 UTCTornado WarningSHV
20:08 UTC20:45 UTCTornado WarningSHV
20:10 UTC21:00 UTCTornado WarningSHV
20:27 UTC02:00 UTCTornado WatchSHV
20:36 UTC21:00 UTCTornado WarningSHV
20:44 UTC21:01 UTCTornado WarningSHV
20:56 UTC21:45 UTCTornado WarningSHV
21:27 UTC21:46 UTCTornado WarningSHV
21:37 UTC22:02 UTCTornado WarningSHV
21:37 UTC12:00 UTCFlash Flood WatchSHV
22:00 UTC22:20 UTCTornado WarningSHV
22:42 UTC02:15 UTCFlash Flood WarningSHV
02:15 UTC05:15 UTCFlood WarningSHV

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 16, 4:52 PM CDT, 13 minutes earlier.

Area forecast discussion, May 16, 4:52 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
452 PM CDT Sat May 16 2020

.UPDATE...

A quick update to include Tornado Watch 191 for the northern half
of the region through 9 PM this evening along with a Flash Flood
Watch for much of the same area including the northern half of NE
Texas, SW Arkansas, and the adjacent parishes in extreme northern
Louisiana. The Flash Flood Watch is in effect through 7 AM Sunday.

/19/

&&

.PREV DISCUSSION... /issued 313 PM CDT Sat May 16 2020/

SHORT TERM.../Tonight through Sunday Night/

Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.

Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.

/19/

LONG TERM.../Monday through Saturday Night/

By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.

Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.

13

PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/

AVIATION...

For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  79  63  83 /  90  70  10  10
MLU  67  78  63  82 /  80  80  30  10
DEQ  63  81  57  82 /  90  50  10   0
TXK  64  79  60  81 /  90  60  10   0
ELD  65  78  60  82 /  90  80  10   0
TYR  64  80  61  83 /  90  40  10   0
GGG  65  80  61  84 /  90  60  10   0
LFK  66  81  63  86 /  60  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
     070>072.

LA...Flash Flood Watch through Sunday morning for LAZ001>004.

OK...Flash Flood Watch through Sunday morning for OKZ077.

TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
     124>126-136>138.

&&

19/13
Hazardous weather outlook, May 16, 5:24 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

12

In the hours before

Special weather statement, May 16, 1:18 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020

TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hagansport, Mount Vernon and Purley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
      3337 9523 3321 9512 3315 9513 3306 9526
      3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523

13
Special weather statement, May 16, 2:07 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
207 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
207 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maud, or 14 miles south of New Boston, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dalby Springs, Bryans Mill and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452
TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440

13
Special weather statement, May 16, 2:08 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
208 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
208 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH
CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linden, or 10 miles west of Atlanta, moving northwest
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglassville, Bryans Mill, Spring Hill and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446
TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434

13
Local storm report, May 16, 3:43 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TORNADO          5 SE REDWATER           33.31N 94.20W
05/16/2020                   BOWIE              TX   OTHER FEDERAL

            GAME WARDEN REPORTS LARGE TORNADO ON LAKE
            WRIGHT PATMAN.

&&

AS
Special weather statement, May 16, 4:16 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
416 PM CDT Sat May 16 2020

ARZ071-072-LAZ003-004-162200-
Lafayette AR-Columbia AR-Claiborne LA-Webster LA-
416 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND
SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND
NORTHWESTERN CLAIBORNE PARISHES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cotton Valley, or 12 miles north of Minden, moving
north at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Springhill, Cullen, Cotton Valley, Sarepta, Taylor, Shongaloo,
Bussey, Macedonia, Welcome, Evergreen, Leton, Walkerville, State Line
and Horsehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Arkansas...and northwestern Louisiana.

LAT...LON 3270 9335 3313 9358 3322 9328 3275 9315
TIME...MOT...LOC 2116Z 161DEG 24KT 3280 9328

20

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

10.1 hours before the tornado, 120 km from the path. May 16, 2020.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -88, lifted condensation level 699 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-88 J/kg
Surface CAPE
632 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

1.9 hours after it, 120 km from the path. May 17, 2020.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 81 joules per kilogram, CIN -18, lifted condensation level 991 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 97 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
300 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Texarkana Regional/Webb (TXK), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:05 UTC90° 4 kt1006.4-RA
20:10 UTC100° 5 kt1006.4
20:15 UTC90° 4 kt1006.4
20:20 UTC70° 7 kt1006.1
20:25 UTC80° 5 kt1006.1
20:30 UTC80° 5 kt1006.1
20:35 UTC80° 5 kt1005.8-RA
20:40 UTC80° 5 kt1005.8-RA
20:45 UTC70° 5 kt1005.4-RA
20:50 UTC70° 8 kt1005.4-RA
20:53 UTC757070° 8 kt1005.4
20:55 UTC70° 7 kt1005.4-RA
21:00 UTC80° 5 kt1005.4-RA
21:05 UTC70° 7 kt1005.4
21:10 UTC80° 5 kt1005.1
21:15 UTC70° 7 kt1005.1
21:20 UTC60° 8 kt1005.1
21:25 UTC70° 5 kt1004.7
21:30 UTC60° 7 kt1004.7-RA
21:32 UTC757070° 8 kt1004.4-RA
21:35 UTC60° 8 kt1004.4-RA
21:40 UTC60° 7 kt1004.4-RA BR
21:45 UTC50° 8 kt1004.1-RA BR
21:50 UTC70° 7 kt1004.1RA BR
21:53 UTC747170° 5 kt1004.1RA BR
21:55 UTC80° 2 kt1004.1RA BR
22:00 UTC70° 4 kt1004.1RA BR
22:02 UTC737160° 6 kt1003.7+RA BR
22:05 UTC100° 5 kt1003.7+RA BR
22:09 UTC7371130° 6 kt1004.4+RA BR
22:10 UTC140° 7 kt1004.4+RA BR
22:15 UTC 10 kt1004.7+RA FG
22:16 UTC7271150° 8 kt1004.7+TSRA FG
22:20 UTC90° 5 kt1004.1+RA FG
22:25 UTC 13 kt1004.4+RA FG
22:27 UTC7169170° 13 kt161004.4+TSRA FG
22:30 UTC 11 kt161004.4+RA BR
22:35 UTC 11 kt1004.4+RA BR
22:36 UTC6966180° 10 kt191004.1+TSRA BR
22:40 UTC 10 kt1004.4-RA BR
22:41 UTC6966170° 10 kt191004.4-TSRA BR
22:45 UTC170° 9 kt1004.4-RA
22:49 UTC69.866.2170° 10 kt1004.4VCTS
22:50 UTC170° 8 kt1004.4
22:53 UTC6966180° 9 kt1004.4VCTS
22:55 UTC170° 8 kt1004.4
23:00 UTC170° 8 kt1004.4
23:05 UTC150° 5 kt1004.4-RA
23:06 UTC6966150° 7 kt1004.4-RA
23:10 UTC130° 4 kt1004.4-RA
23:15 UTC140° 5 kt1004.4-RA
23:20 UTC130° 5 kt1004.4-RA
23:25 UTC130° 4 kt1004.1-RA
23:30 UTC130° 5 kt1004.1
23:35 UTC130° 4 kt1004.1
23:40 UTC90° 4 kt1004.1
23:45 UTC70° 2 kt1004.1
23:50 UTC80° 2 kt1004.1
23:53 UTC696780° 3 kt1004.1
23:55 UTC60° 2 kt1004.1
00:00 UTC100° 2 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the touchdown began at 22:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:26 UTCTORNADO8 Ne De KalbBowie, TXSTORM CHASER RECORDED VIDEO OF A TORNADO WEST OF HWY 41 BETWEEN FOREMAN AND NEW BOSTON.
20:37 UTCTORNADO5 Se RedwaterBowie, TXTORNADO DOCUMENTED BY VIDEO BY A GAME WARDEN. RATED EF-U AS NO DAMAGE COULD BE RATED WITH THE TORNADO TOUCHING DOWN AS A WATERSPOUT ON THE LAKE. PATH WIDTH IS ESTIMATED TO BE 40 YARDS WITH A LENGTH OF 2.63 MILES.
20:42 UTCTORNADO5 Se RedwaterBowie, TXGAME WARDEN REPORTS LARGE TORNADO ON LAKE WRIGHT PATMAN.
21:32 UTCTORNADO7 N New BostonBowie, TXSTORM CHASER REPORTS TORNADO ON THE GROUND ALONG HWY 8 NEAR THE RED RIVER.
22:05 UTCTORNADO3 Ne LearyBowie, TXAN EF-1 TORNADO WITH ESTIMATED MAXIMUM WINDS NEAR 95 MPH BRIEFLY TOUCHED DOWN NEAR A LARGE HOME ON CLEM RANCH ROAD AND TRACKED NORTHWEST ADJACENT TO A POND TO AKINS ROAD. THE TORNADO TORE PORTIONS OF THE ROOF OFF OF A SI
22:05 UTCTORNADO3 Ne LearyBowie, TXDAMAGE TO A HOME NEAR THE INTERSECTION OF AKIN ROAD AND OAK RIDGE RD IN THE RED LICK COMMUNITY. THERE IS ALSO VIDEO OF THE TORNADO AS IT MOVED THROUGH THAT AREA.
23:56 UTCFLASH FLOOD4 Ese AveryBowie, TXTRAINED SPOTTER REPORTS THAT COUNTY ROAD 4321 BETWEEN AVERY AND DE KALB IS IMPASSABLE DUE TO FLASH FLOODING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 16, 2020

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 166:48 AM CDTEF1Orange, TX4.525$10,000
May 1612:36 PM CDTEF0Henderson, TX1.0150$50,000
May 161:33 PM CDTEF0Franklin, TX0.630$25,000
May 161:47 PM CDTEF0Van Zandt, TX2.2250$20,000
May 162:35 PM CDTUnratedLittle River, AR to OK2.220
May 163:37 PM CDTUnratedCass, TX2.640
May 165:16 PM CDTEF1Miller, AR2.230$50,000
May 165:20 PM CDTEF0McCurtain, OK0.120
May 165:36 PM CDTEF0Little River, AR0.120$2,000
May 165:39 PM CDTEF1Columbia, AR2.650$25,000
May 165:56 PM CDTEF1Nevada, AR1.940$50,000
May 166:46 PM CDTEF0Hempstead, AR0.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.